Montana, 2021

High Wind in Montana, January 27, 2021

January 27, 2021 · NWS TFX · 1 event in 1 county or zone

Strong southwesterly flow aloft entered the southwestern portion of Montana on Wednesday January 27th, 2021. H700 meridional winds were above 3 standard deviations above normal.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong southwesterly flow aloft entered the southwestern portion of Montana on Wednesday January 27th, 2021. H700 meridional winds were above 3 standard deviations above normal. These winds transferred to the surface and were funneled through the north to south oriented Madison Valley, resulting in high wind criteria winds at Norris Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 27, 9:55 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 27, 9:55 AM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
955 AM MST Wed Jan 27 2021

...Aviation Section Updated...

.SYNOPSIS...

Most of north-central and southwest Montana will see increasing
clouds today while snow develops over the mountains along the Idaho
border and continues through Friday. Temperatures will warm back to
near seasonal averages for central and southwest Montana today while
areas near the Canadian border remain cool with some patchy fog also
affecting these areas this morning. Most areas will see temperatures
warm above seasonal averages this weekend

&&

.UPDATE...

Clouds are increasing from the west as precipitation associated with
the upstream weather system moves into Idaho. Dense fog persists
broadly around the Cut Bank area. Impacts from snow and blowing snow
are observed on Monida and Raynolds passes in far Southwest Montana.
Overall forecast remains on track this morning, with only minor
updates to better match temperatures and clouds to observed trends.

&&

.AVIATION...
955 AM MST Wed Jan 27 2021 (27/18Z TAF period)

LIFR/IFR/MVFR conditions will continue at the KCTB terminal due to
low CIGS/VIS from persistent fog through approximately 21z today,
before improving to VFR thereafter. Strong southerly winds within
the Madison Valley in Southwest Montana will continue to produce
wind gusts of 30-40kts at the KEKS terminal through the early
evening hours tonight, with decreasing winds during the overnight
hours. Strong south to southwest flow in the low levels orientated
across most of Southwest through North Central Montana will also
lead to low level wind shear concerns at most terminals.  Otherwise,
moist southwest flow through the duration of the TAF period will
lead to mountain obscuration along the Idaho/Montana border and
Continental Divide due to falling snow and low CIGS. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 440 AM MST Wed Jan 27 2021/

South to southwest flow aloft increases across the region today
downstream of significant upper level trough digging off the west
coast. Through this morning, areas of locally dense fog and low
clouds will persist across eastern Glacier/Pondera counties with
some patchy low clouds and fog possible further east across north-
central MT as well.

Light snow has likely already developed over the Centennial and
Henrys Lake mountains along the Idaho border with onset of southwest
flow into the area and should intensify this afternoon with the
arrival of deeper moisture ahead of the Pacific trough. Remnants of
deep Pacific moisture/atmospheric river affecting California will
stream northeast into SE Idaho producing steady snow along the
border through at least Thursday evening with lighter snow likely to
continue beyond into Friday for these areas. While the more
impressive snow totals of 1 foot or more are likely to fall on the
upstream(south) slopes of these mountain ranges in Idaho, some
impacts are likely on the MT side and especially over Monida,
Raynolds and Targhee passes during this prolonged snow event. Gusty
south winds will continue through these passes as well through
Thursday and will likely lead to significant blowing and drifting of
snow. A winter weather advisory continues for these areas through
Thursday afternoon, but those traveling south into Idaho should be
prepared for heavier snow and greater impacts to travel crossing the
Continental Divide later today through Thursday.

The rest of southwest and north-central MT will only see increasing
clouds today with some light snow also moving over the continental
divide near Glacier park this afternoon and evening, though snow
accumulations there will be fairly light with amounts greater than
one inch limited to areas north of Marias Pass. Temperatures warm
back to near seasonal averages for much of the area today with the
exception of areas along the Hi-line to near the Canadian border
where easterly winds will keep the colder low-level air in place for
at least another day.

The upper level trough eventually shifts inland Friday with more
progressive westerly flow following into the weekend. Some light
snow is possible as weak disturbances move across the region Friday
into Saturday with better chances along the continental divide and
across southwest MT. Medium range model ensembles depict upper level
ridging building over the region Sunday and Monday ahead of the next
deep trough moving down along the west coast, with the upper level
trough moving inland by the middle of next week. This would support
warmer than average temperatures for most of the area Sunday and
Monday before a change to potentially cooler and wetter conditions
by the middle of next week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  21  42  22 /   0   0   0   0
CTB  27   9  31  15 /   0   0   0   0
HLN  35  20  42  25 /   0   0   0   0
BZN  35  18  42  24 /   0   0   0   0
WYS  25  14  33  20 /  70  70  70  50
DLN  32  18  40  24 /  10   0   0  10
HVR  32  12  36  16 /   0   0   0   0
LWT  35  19  42  22 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Thursday Beaverhead...
Gallatin...Madison.

Dense Fog Advisory until 9 AM MST this morning Eastern Glacier...
Eastern Pondera...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jan 27, 9:29 AM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
929 AM MST Wed Jan 27 2021

MTZ009-010-046-048-271800-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Glacier-Eastern Pondera-
929 AM MST Wed Jan 27 2021

...Areas of Dense Fog...

Areas of dense fog persist for the Cut Bank area, extending south
toward Pendroy. Expect visibility around one-quarter mile or less,
gradually improving through late morning. When driving through fog,
slow down, use your headlights, and leave plenty of distance ahead
of you.

LAT...LON 4800 11252 4888 11305 4895 11222 4793 11219
TIME...MOT...LOC 1625Z 240DEG 49KT 4863 11230

Event by event

1 high wind. Local standard time, as filed.

High Wind, Madison

When
January 27, 10:57 AM MST
Where
Madison forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

MDT Norris Hill station measured a 53 kt (61 mph) non-thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931277.